CSN Login
Members Online: 4

You are here

starting chemo

nannyjsp
Posts: 7
Joined: Sep 2007

My husband had his surgery on 9/12/07 for a LAR.
He has recovered from the surgery really good and has started radiation a week ago and now on 10/26 he will be starting chemo treatement. He will be recieving 5-FU AND OXALIPLATIN for 6 months which he will have 2 treatements a month. He will be sent home with a pump which will give him his treatement for 46 hours, My husband calls this chemo to go, I guess you need find humor where ever you can. Has anyone had this treatement and if so what can we expect from this. We know everyone reacts differently from the drugs, but some idea might help. My other question is that of the bowels. Is there hope down the road for your bowels ever getting back to the way they were before surgery. May God Bless each and everyone of you.

sladich's picture
sladich
Posts: 430
Joined: May 2007

This regimen is called "Folfox", and yes I was on this treatment for 6 months. I was quite nauseas at the beginning but once they found the right anti-nausea medicine I had no problems. I'm assuming the onc told you about the sensitivity to the cold for 5-7 days after a treatment. This is caused by the oxaliplatin. Each treatment takes it toll. Diarrhea was definitely a problem so keep immodium on hand. I suffered from neuropathy in my feet and hands. I still have it today even though it has improved immensely. I didn't lose my hair but it did thin out. I never skipped a treatment. The pump is a pain. Your husband will do fine. Best of luck and hang in there. Six months goes by fast.

Debbie

rmap59
Posts: 266
Joined: Jun 2007

Hi,
I had my LAR in May 07. My surgeon told me that after the chemo and radiation was over my bowels should do better but maybe not exactly like before. I have a lot of problems but am learning to deal with them. I had chemo/radiation and then xeloda(pill form of 5-FU) and infusions of oxaliplatin every 3 weeks until the end of December. I had a bad reaction the first time to the oxaliplatin, muscle spasms, nausea, diarreah so the next time my oncologist spread the IV infusion over 21/2 hours instead of 2 hours and also gave me some ativan in my IV for nausea and nervousness. I also had severe neuropathy in my legs. I started accupuncture treatments and that has helped with the neuropathy. Everybody reacts differently so I pray that your husband sails right through. I know it is not something you want to talk about but I would be glad to exchange stories about the bowel thing because it is a pain in the butt ha ha.
God Bless, Robin

nannyjsp
Posts: 7
Joined: Sep 2007

Hi Robin, Well here is our pain in hte butt problem, ever since his surgery he does no have the runs or constapation, he never knows when he has to go because he always has the sensation of having to go, we have tried metamucil, we have tried prune juice and mild laxatives, all which leaves a after effect of not stopping once you start going. His surgery was right where the colon ends and the rectum started, so he was labled as colorectal cancer. They took a good 8 inches out before resecting. He goes back to work on the 22 of October and he was praying that he would have a little control of the situtation, then I told him that in a week or so he will probably get the runs from the chemo treatements that he has been getting. He stresses himself out trying to regulate something that he used to have, I told he that his bowles will never be the same again. He is a man of routine and boy has his routine changed. I wish I had answers for him but I do think that there are no simple answers when it comes to cancer. Well Robin have a blessed day and we will pray for you and your treatement. God Bless

rmap59
Posts: 266
Joined: Jun 2007

The urge to go all the time will get better with time. Encourage him to walk a little and I kept taking the metamucil even when it seemed to be doing no good. I had 1/2 of my rectum removed so I have very little storage which means I go very frequently. If I have somewhere I have to go I take lymotil and that keeps me from feeling like I have to go. Of course you couldnt do this every day because your bowel would get dependent on it. Drink lots of water and be patient, I wear pads and diapers sometimes, sounds like a bummer but you do what you have to. Good Luck and if you want to talk again you can email me on this site. I will be praying for your husband. I am lucky and only had to work when I felt good. Oh, and its been a long time since I had any raw vegies, spicy foods, I do eat peeled apples and canned fruit, lots of soup.
Robin

claud1951's picture
claud1951
Posts: 429
Joined: Jun 2007

Hello Nanny,

I was on Oxaliplatin, 5Fu and the pump as well.

As far as Oxal...will be sensitive to cold with hands, feet and mouth. I had to wear gloves to get into the fridge and even had to warm my tap water. I also had muscle spasms in my legs. This was right after treatment for about 2-4 days (for the muscle spasms. Actually, my fingers. When I was on the comppter and I took my hand off of the mouse, I'd have to pry my fingers back to normal.
Also when I brushed my teeth..the smile would stay for a few seconds. This didn't hurt, just was weird.

I wore the pump for 46 hours. As a matter of fact, I have it on now. Tomorrow is my last day for it and chemo!! It's just that you have this fanny pack on (that what I wear) and it's connect to the port so sleeping isn't the greatest but it didn't last long so It wasn't a bother to me.

I had to go off of the Oxli (and also Xeloda) after 3-4 treatments because of side effects.

Like you said, We are all different in the reactions.

As far as bowels back to normal. With chemo, you never know what is going to happen. The chemo I am now on (or was) said it would cause diaherra but I was just the opposite.

What until after Chemo before you find out if bowels will get back to normal. They should. I'm pretty normal now! (I had surgery back in February).

Hope this helps. My best to you both. Just make sure he uses his energy for going forward and not looking back....and YES you need a sense of humor and a great attitude!

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

I had the Folfox chemo as well. I presume your husband has a port or something like it. If not, I highly recommend it for receiving the chemo. As others told you the cold sensitivity will happen from the oxaliplatin. It happens with cold objects held but also cold liquids. I found that wearing a pair of golf gloves helped alot as they protected my hands but allowed enough feeling so as to be comfortable. The cold reaction doesn't last so long at first but for me it lasted longer with each cycle. There is also something called the "first bite syndrome". That usually just happens the first few days each cycle whereupon you bite on something and get an intense, although shortlived, spasm of the jaw. I usually was able to prevent it by clenching my jaw a little just before biting down on something. I did get the peripheral neuropathy which progressively got worse and is the reason why I stopped after 9 cycles. Almost a year later I still has some but it is very minimal and not limiting. I took B6 for it and in fact, still take some. When I stopped the B6 several months ago during vacation the neuropathy did get a little worse again.
Some of the side effects like the nausea can be lessened by premedication. One thing I had was iv cortisone and that helped but also made me a little hyper for a day or two. It did make me feel better though. I have a colostomy so the bowel problems were not really an issue. I'm presuming the radiation is on his lower abdomen or rectal area. The effects there are burning and fatigue. Both of these started, for me, about 2 weeks after beginning and lasted for 2-4 weeks after ending the treatment.

Best wishes for your husband and you to get through this time with minimal problems.

Dick

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

I am not sure what an LAR is....I'm just so uninformed...lol....

After the removal of my rectum and sig colon, 2.5 years ago, I had some 'challenges' for awhile. But now, 2.5 years later, unless I eat something with alot of dairy (lactose intollerance), I have 'normal' bowel function....good color, consistence, frequency....

Hugs, Kathi

Anonymous user (not verified)

My last chemo treatment, with the same drugs as your husband, was on June 20,2007. I too had "carry-out chemo!" Several suggestions: eat with plastic spoons and forks...metallic taste, place pump over your pillow at the top of the bed, take ALL medications for nausea...they help, meat and potatoes seemed best for me...your taste buds change dramatically...couldn't find things to drink that weren't affected by the metallic taste...soda (ginger ale and coke) seemed the best and I don't drink soda!!...I loved my nurse who came to disconnect me!...don't drink cold stuff or go in the fridge without gloves...even holding a can of soda at room temperature may be difficult...let other retrieve things out of the fridge for you...by about monday following your cycle, you will be able to eat cold again...I had colon resection surgery and it took a long while to get back to some kind of normalcy...I hope your husband will to ...God bless...Health Wholeness and Happiness is my wish for your family

Subscribe to Comments for "starting chemo"